Community Forum Archive

Switching from Depakote to Topamax? opinions pleaseee!

hey, i am 14 years old and have had seizures for 3 years now. the first year i was put on kepra, that made me very moody and emotinal. it also didn't stop the seizures. they then switched me to depakote. that is what i am on now. Neither medications worked out too well for me. the depakote made me gain weight like crazy. Like almost 70 pounds. but it kept me less moody. My doctor wants to switch me to Topamax. She said it makes me lose weight, but my grades might slip because it messes up your thought. AHH! help! i dont know what to do. please give me your opinions.

Comments

Re: Switching from Depakote to Topamax? opinions pleaseee!

Submitted by K_K on Wed, 2009-10-14 - 04:47

My doctor added Topamax to my medication several years ago, but I am no longer taking it. 

I was about 30 then, and in the best shape of my life....until the Topamax. I never exercised consistently from the moment I started taking it. I was too tired ALL the time. I dropped 40 lbs within months and at one point ended up at less than 100 lbs. I had no desire to eat. (Another weird thing was that for years I swear I didn't dream!)

I've always taken Tegretol (carbamazepine)...but the combination of Tegretol & Topamax made me lose words like crazy. I'd forget the name of common items, but only while speaking. My train of thought slowed considerably and I eventually felt stupid. I think this was because I was so tired. It was like I was trying to function normally in the world while taking sleeping pills all day. Honestly....if I sat still, I drifted off to sleep.

My opinion of Topamax? The only benefit I received was the weight loss, which never came back when I went off the meds. It was awful and embarrassing to sound slow and fall asleep in my chair all the time. 

If you try it, pay attention to how it makes you feel physically. If you feel the same as I did, don't wait years for the doctor to decide to change the meds. Talk to him. You are young & sleeping all day is no way to spend your teen years.

Good luck with whatever you choose.

 

My doctor added Topamax to my medication several years ago, but I am no longer taking it. 

I was about 30 then, and in the best shape of my life....until the Topamax. I never exercised consistently from the moment I started taking it. I was too tired ALL the time. I dropped 40 lbs within months and at one point ended up at less than 100 lbs. I had no desire to eat. (Another weird thing was that for years I swear I didn't dream!)

I've always taken Tegretol (carbamazepine)...but the combination of Tegretol & Topamax made me lose words like crazy. I'd forget the name of common items, but only while speaking. My train of thought slowed considerably and I eventually felt stupid. I think this was because I was so tired. It was like I was trying to function normally in the world while taking sleeping pills all day. Honestly....if I sat still, I drifted off to sleep.

My opinion of Topamax? The only benefit I received was the weight loss, which never came back when I went off the meds. It was awful and embarrassing to sound slow and fall asleep in my chair all the time. 

If you try it, pay attention to how it makes you feel physically. If you feel the same as I did, don't wait years for the doctor to decide to change the meds. Talk to him. You are young & sleeping all day is no way to spend your teen years.

Good luck with whatever you choose.

 

Re: Switching from Depakote to Topamax? opinions pleaseee!

Submitted by sockmonkies1995 on Wed, 2009-10-14 - 22:47
 

Re: Switching from Depakote to Topamax? opinions pleaseee!

Submitted by teener on Sun, 2009-10-18 - 09:52

When I was first put on topamax, I did loose a lot of weight, and my grades slipped....ALOT. Failed 2 midterms, ended up squeezing by with straight C's that semester. Went off the topamax, took tegretol instead. Next 3 semesters, 4.0. However, topamax is a good drug, it works different on different people.

All the best, Christine

When I was first put on topamax, I did loose a lot of weight, and my grades slipped....ALOT. Failed 2 midterms, ended up squeezing by with straight C's that semester. Went off the topamax, took tegretol instead. Next 3 semesters, 4.0. However, topamax is a good drug, it works different on different people.

All the best, Christine

Re: Switching from Depakote to Topamax? opinions pleaseee!

Submitted by lisacollins1997 on Sun, 2009-11-01 - 13:38
My son started on Keppra. It made him very aggressive and even more hyperactive than usual. It was the wrong med for his type of seizures. Eventually, they added Topamax, which helped with the aggression and hyperactivity. Now he's on Topamax and Depakote. He's gained about 12 lbs in 6 weeks on Depakote. The Topamax does mess up your cognitive thinking and reasoning skills. Our son has no short term memory and math is so hard for him. Fortunately, I homeschool him, so we are able to work at his skill level and pace. Public school may be harder. We are going to ask our doc about weening him off of it at our next appt. Just try it and if the side effects are too severe, there are plenty of other options. Praying for you...

Re: Switching from Depakote to Topamax? opinions pleaseee!

Submitted by jubatum on Tue, 2009-11-03 - 22:42

 Losacollin1997 -> I had to comment on your post! i'm an epileptic, in university taking education.  I'm on this website often for personal research, My doc wants me to switch to topamax soon.

 Point here is i'm doing a paper on homeschooling (for it) I hope you read this soon.

I wish i had been homeschooled when I was going through meds like i went through shirts!

does your sons cognitive ability get worse shortly after his dose? I find i'm bad at around 10am on dilantin.

lookin for some info for both topamax and homeschoolin stuff

 Losacollin1997 -> I had to comment on your post! i'm an epileptic, in university taking education.  I'm on this website often for personal research, My doc wants me to switch to topamax soon.

 Point here is i'm doing a paper on homeschooling (for it) I hope you read this soon.

I wish i had been homeschooled when I was going through meds like i went through shirts!

does your sons cognitive ability get worse shortly after his dose? I find i'm bad at around 10am on dilantin.

lookin for some info for both topamax and homeschoolin stuff

Re: Switching from Depakote to Topamax? opinions pleaseee!

Submitted by lisacollins1997 on Wed, 2009-11-04 - 09:40
His congnitive thinking is terrible, and yes, it's usually worse around the time his meds are kicking in. Because we are homeschooling, we decide which order his curriculum goes. I've noticed that he does fine with his work if we do social studies, science, and vocabulary subjects first. We usually have to wait for math until later in the day. There are some days when we aren't able to do math at all because you can tell he's just not getting it that day. We have an appt with his Neurologist in Dec and are hoping to decrease his dosage of Topamax. Good luck with your meds and your paper.

Join Our Newsletter

Stay up to date with the latest epilepsy news and stories from the community.